Flash Flood, Mercer
- When
- May 22, 4:40 AM CST to 6:30 AM CST
- Where
- Mercer County, 11 mi SW of Princeton
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.283, -93.733
Heavy rains closed Route D near Highway 136.
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 22, 1:15 AM CST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 215 AM CDT SUN MAY 22 2005 .DISCUSSION... SHORTWAVE TROUGH AXIS EXTENDING SOUTH INTO NWRN MO ALONG WITH LOW LEVEL THETAE ADVECTION WAS TRIGGERING AND EXTENSIVE AREA OF CONVECTION IN NORTH CENTRAL AND CENTRAL MISSOURI. LATEST RADAR TRENDS INDICATES THAT THE BACK EDGE OF THE THUNDERSTORMS WAS BEGINNING TO PROGRESS MORE RAPIDLY EAST IN RESPONSE TO THE VEERING LOW LEVEL JET AND QUICK PROGRESSION OF THE SHORTWAVE TROUGH. THIS AREA OF THUNDERSTORMS HAS PRODUCED A NARROW SWATH OF HEAVY RAIN ACROSS NORTH CENTRAL MISSOURI. MUCH OF THE SHOWER AND THUNDERSTORM ACTIVITY WILL END BY DAYBREAK. THEREFORE...DO NOT PLAN ON ANY HYDRO HEADLINES. OTHERWISE...THE WEAK COLD FRONT HAS MOVED INTO NORTHWEST MISSOURI EARLY THIS MORNING. CONVERGENCE ALONG THE BOUNDARY WAS QUITE WEAK WITH THE CAP INHIBITING ANY DEVELOPMENT. THE BOUNDARY WILL CONTINUE TO SHIFT SOUTHEAST TODAY WITH REDEVELOPMENT ALONG THE FRONT EXPECTED TO BE TO THE SOUTH OF THE CWA. BY MONDAY...DRY WEST TO NORTHWEST FLOW TO DEVELOP LATER TODAY AS AN UPPER TROUGH DEVELOPS ALONG THE EAST COAST. FLAT UPPER RIDGE TO NOSE A LITTLE NORTH INTO THE SOUTHERN AND CENTRAL PLAINS LATE MONDAY AND TUESDAY. HAVE REMOVED THE SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY AS THE GFS APPEARS TO BE SUFFERING FROM CONVECTIVE FEEDBACK ALONG THE HIGH PLAINS. WITH THE BOUNDARY SAGGING INTO OKLAHOMA AND EXTREME SOUTHWEST KANSAS...THUNDERSTORMS SHOULD REMAIN CONFINED TO THE VICINITY OF THE BOUNDARY WITH A RELATIVELY DRY AIR MASS ACROSS THE CWA. DB && .PREVIOUS DISCUSSION... .AVIATION... 1150 PM... THUNDERSTORMS WITHIN WARM AIR ADVECTION REGIME CONTINUE ACROSS CENTRAL MO...WHILE ADDITIONAL THUNDERSTORMS ARE DEVELOPING ACROSS SOUTHERN IA/NORTHERN MO UNDER INFLUENCE OF APPROACHING SHORTWAVE TROUGH. ALTHOUGH CANT RULE OUT AN ISOLATED THUNDERSTORM OR TWO AT TAF SITES...IT APPEARS MORE LIKELY THAT CONVECTION WILL REMAIN EAST OF THE TERMINALS...THUS HAVE LEFT ANY MENTION OF THUNDER OUT OF TAFS FOR NOW...BUT WILL CONTINUE TO MONITOR CLOSELY. OTHERWISE FRONT CURRENTLY ACROSS SOUTHEAST NE/EASTERN KS SHOULD PUSH THROUGH KSTJ BY 09Z...THEN CONTINUE SOUTH THROUGH MCI (10Z) AND MKC (11Z). EXPECT VFR CONDITIONS BOTH AHEAD OF AND BEHIND THIS BOUNDARY. SEAMAN && .DISCUSSION... 910 PM... POTENT CAPPING INVERSION REMAINS IN PLACE ACROSS REGION PER 00Z TOP/OAX SOUNDINGS...AND WITH ONSET OF RADIATIONAL COOLING IT APPEARS CONVERGENCE ALONG ADVANCING COLD FRONT...CURRENTLY EXTENDING FROM EASTERN NEBRASKA INTO NORTHEAST KANSAS...WILL BE INSUFFICIENT TO ALLOW FOR SURFACE BASED CONVECTION. AREA OF ELEVATED CONVECTION HAS MANAGED TO FIRE WITHIN REGION OF THETA-E ADVECTION WITHIN 850-700MB LAYER. 00Z RUC PROGS THIS CONVECTION TO CONTINUE THROUGH MUCH OF THE OVERNIGHT HOURS ACROSS NORTH CENTRAL/CENTRAL MO AS THETA-E ADVECTION REMAINS FOCUSED OVER THIS REGION. HAVE UPDATED GRIDS/POPS TO ACCOUNT FOR THIS SCENARIO. SEVERE WEATHER IS NOT ANTICIPATED WITH THIS CONVECTION...VERY HIGH FREEZING LEVELS PER 00Z SOUNDINGS (AT OR ABOVE 15 KFT) WILL SIGNIFICANTLY LIMIT ANY POTENTIAL FOR HAIL...AND ELEVATED NATURE OF CONVECTION WILL NEGATE ANY DAMAGING WIND THREAT. SEAMAN && .PREV DISCUSSION... 333 PM... SATELLITE AND UPPER AIR OBS SHOW THE RIDGE...EMANATING FROM THE DESERT SOUTHWEST...IS TAKING A HARD HIT ON ITS NOSE FROM A WAVE CURRENTLY MOVING THROUGH NORTH DAKOTA. SURFACE LOW AND ASSOCIATED FRONT ARE EVIDENT IN THE WIND AND PRESSURE FIELDS FROM NEBRASKA NORTH THROUGH THE DAKOTAS. DEW POINTS IN THE LOWER 60S ARE BEGINNING TO POOL ALONG THE FRONT FROM EASTERN KANSAS NORTH INTO NEBRASKA. PROFILER WINDS AT 850MB SHOW A NICE LOW LEVEL JET ALSO AHEAD OF THE FRONT FROM CENTRAL KANSAS THROUGH WEST IOWA INTO SOUTH MINNESOTA. BOUNDARY FROM THE OVERNIGHT MCS CONTINUES TO LINGER AROUND NORTHERN IOWA AND NORTHEAST NEBRASKA. UPPER AIR OBS AND RUC ANALYSIS SHOW A STRONG CAP (10+ C DEGREES) COVERING ALL OF EAST NEBRASKA AND WEST IOWA. FARTHER SOUTH...TEMPERATURES ACROSS OUR CWA HAVE REMAINED A LOT COOLER THAN EXPECTED AS WARMER AIR STREAMS NORTH TO OUR WEST ALONG WITH THE POOLING MOISTURE. CASE IN POINT IS HAYS KANSAS WHICH HAS ALREADY TOPED 100 DEGREES THIS AFTERNOON. 12Z AND 18Z NAM SEEMS TO BREAK THE CAP MUCH TOO QUICKLY AND TOO FAR SOUTH THIS AFTERNOON...HAVING RAIN AS FAR SOUTH AS KANSAS CITY BY 03Z TONIGHT. GFS AND RUC HOLD ONTO THE CAP AND APPEAR TO MODEL THE CONVECTIONS EROSION OF THE CAP MORE REALISTICALLY...THEREFORE THEY ARE THE MODELS WE HAVE LEANED ON FOR THIS EVENINGS FORECAST. AS OF 19Z THERE APPEARED TO BE SOME CUMULUS BEGINNING TO GO UP IN NORTHEAST NEBRASKA. THOUGH...GIVEN THE STRENGTH OF THE CAP EVIDENT ON THE 18Z SOUNDING FROM OMAHA...IT COULD BE INTO THE LATE AFTERNOON HOURS BEFORE ANY CONVECTION CAN GET GOING IN THAT LOCATION. WITH THE STRONG LOW LEVEL JET...ANY CONVECTION THAT ORGANIZED ALONG THE FRONT SHOULD BEGIN TO MOVE EAST AT FIRST. 700-300 MB THICKNESSES ON THE RUC POINTS TO THE EVENTUAL MOVEMENT OF ANY ORGANIZED MCS THAT DEVELOPS TO CARRY MOST OF THE STRONGER CONVECTION INTO NORTH CENTRAL AND CENTRAL MISSOURI OVERNIGHT. THE DRY LAYERS EVIDENT IN BOTH THE 12Z TOPEKA AND 18Z OMAHA SOUNDINGS POINT AT THE POTENTIAL FOR A SQUALL LINE WITH HIGH WINDS AND LARGE HAIL BEING THE MAIN THREATS. AS FOR HEAVY RAIN...THE WV LOOP INDICATES THAT THE TROPICAL CONNECTION IS NOT LOOKING OVERLY STRONG...AND WHILE MODEL PW VALUES DO SPIKE DURING THE EVENT...I WOULD LIKE TO SEE A BIT MORE WATER IN PLACE PRIER TO THE EVENT BEFORE I BEGIN EXPECTING WIDE SPREAD FLOODING PROBLEMS. ADDITIONALLY...WITH THE PROGRESSIVE NATURE OF THE EXPECTED MCS NOTHING MORE THAN LOCALIZED FLOODING SHOULD OCCUR. OVERALL THE EXPECTATION IS THAT CONVECTION WILL MOVE IN AND AFFECT AREAS NORTH OF MO HIGHWAY 36 AND WEST OF I-35 AFTER 00Z...WITH THE STRONGEST CONVECTION MOVING INTO NORTH CENTRAL AND CENTRAL MISSOURI AFTER 03Z. HOWEVER...AS THE FRONT MOVES IN TONIGHT THE MOISTURE ALONG THE FRONT COULD BRING CONVECTION FARTHER SOUTH...AND WITH THE SHEAR ALONG THE THETA-E AXIS AHEAD OF THE FRONT...THIS COULD KEEP OUR SEVERE POTENTIAL GOING WELL INTO THE OVERNIGHT HOURS. THOUGH... LIKELY POPS STILL LOOK TO BE RESTRICTED TO AREAS FROM THE NORTHWEST AND NORTH CENTRAL MISSOURI THROUGH THE CENTRAL SECTIONS. CONVECTION COULD LINGER ABOUT THE SOUTHERN AND EASTERN EDGE OF THE CWA SUNDAY MORNING...BUT ONLY IN THE FORM OF LINGERING STRATUS LIKE RAIN WITH SOME EMBEDDED THUNDER. POTENTIALLY ACTIVE PATTERN IN STORE FOR THE FORECAST AREA IN THE UP COMING WORK WEEK. SOUTHWESTERN RIDGE TAKES A BEATING AS ONE STOUT SHORTWAVES AFTER ANOTHER CRESTS IT THROUGH MIDWEEK. GFS KEEPS TRYING TO DIG THE WAVES INTO THE UPPER MISSISSIPPI VALLEY AS THEY CREST THE RIDGE...HAVING THE NET AFFECT OF PULLING THE EAST COAST TROUGH BACK TOWARDS MISSOURI. GFS HAS THE SUPPORT OF THE CANADIAN...WHILE THE ECMWF HAS BEEN A BIT MORE CONSISTENT FROM RUN TO RUN...BUT IS ON ITS OWN. EITHER WAY...THE GENERAL CONSENSUS IS THAT THIS PATTERN WILL LEAD TO MCSS JUST ABOUT EVERYDAY SOMEWHERE IN THE PLAINS STATES. THEREFORE...WITH A CERTAIN AMOUNT OF VOLATILITY IN THE MID RANGE MODELS ANTICIPATED WITH THIS PATTERN...I HAVE ADDED SLIGHT CHANCES (20%) TO TUESDAY AND FRIDAY BASED ON SOME WEAK WAVES INDICATED IN THE LATEST GFS RUN...BUT I HAVE LEFT OUR CHANCE (30%) POPS ALONE ON WEDNESDAY. ONLY MADE SMALL ADJUSTMENTS TO TEMPERATURES AS VARIABILITY CLOUD COVER FROM ONGOING CONVECTION THROUGH THE WEEK WILL HAVE ITS AFFECTS. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 103 PM CDT SAT MAY 21 2005 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-221100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM- SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN-MACON-PLATTE-CLAY-RAY- CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS- JOHNSON-PETTIS-COOPER-BATES-HENRY- 103 PM CDT SAT MAY 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE EXPECTED TO MOVE INTO THE NORTHWEST MISSOURI AND EXTREME NORTHEAST KANSAS THIS EVENING SPREADING SOUTH AND EAST THROUGH THE NIGHT. CURRENT INDICATIONS ARE THAT THE STORMS COULD TAKE THE FORM OF A SQUALL LINE...CAPABLE OF PRODUCING DAMAGING STRAIGHT LINE WIND GUSTS AND LARGE HAIL. AREAS WEST OF INTERSTATE 35 CAN EXPECT THIS ACTIVITY TO ROLL THROUGH DURING THE EVENING HOURS BEFORE SPREADING INTO CENTRAL AND NORTH CENTRAL MISSOURI DURING THE LATE EVENING AND OVERNIGHT PERIOD. ADDITIONALLY...HEAVY RAIN COULD ACCOMPANY THESE STORMS BRINGING LOCALIZED FLOODING...ESPECIALLY IN AREAS THAT HAVE RECEIVED RAIN IN THE PAST WEEK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY MORNING COULD SEE LINGERING STORMS ACROSS AREAS TO THE SOUTH OF A LINE FROM SOUTH OF KANSAS CITY TO THE MOBERLY AREA. AT THIS TIME NO SEVERE WEATHER IS EXPECTED WITH THIS ACTIVITY. THERE IS A CHANCE FOR THUNDERSTORMS ON WEDNESDAY...BUT SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS AREAS WEST OF INTERSTATE 35...CENTRAL AND NORTH CENTRAL MISSOURI MAY NEED SPOTTERS FOR THE LATE EVENING AND OVERNIGHT HOURS. CUTTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1151 PM CDT SAT MAY 21 2005 MOZ003-005-220545- HARRISON-WORTH- 1151 PM CDT SAT MAY 21 2005 ...SIGNIFICANT WEATHER ALERT FOR EASTERN WORTH AND HARRISON COUNTIES... AT 1148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ALLENDALE...OR 22 MILES WEST OF LAMONI... MOVING SOUTHEAST AT 40 MPH. THIS STORM WILL BE... 6 MILES SOUTHWEST OF HATFIELD BY MIDNIGHT CDT. NEAR RIDGEWAY BY 1225 AM CDT. NEAR MOUNT MORIAH BY 1235 AM CDT. 6 MILES NORTH OF MELBOURNE BY 1245 AM CDT. SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LEINS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1240 AM CDT SUN MAY 22 2005 MOZ016-024-220630- LINN-SULLIVAN- 1240 AM CDT SUN MAY 22 2005 ...SIGNIFICANT WEATHER ALERT FOR NORTHERN LINN AND SOUTHERN SULLIVAN COUNTIES... AT 1234 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HUMPHREYS...OR 15 MILES EAST OF TRENTON... MOVING SOUTHEAST AT 30 MPH. THIS STORM WILL BE... NEAR BROWNING BY 1250 AM CDT. NEAR PURDIN BY 1255 AM CDT. NEAR SHELBY BY 105 AM CDT. NICKEL SIZE HAIL...ALONG WITH TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. SEAMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 248 AM CDT SUN MAY 22 2005 MOZ024-220815- LINN- 248 AM CDT SUN MAY 22 2005 ...SIGNIFICANT WEATHER ALERT FOR LINN COUNTY... AT 247 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PURDIN...OR 25 MILES EAST OF CHILLICOTHE... MOVING SOUTHEAST AT 35 MPH. THIS STORM WILL BE... NEAR BUCKLIN BY 310 AM CDT. PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. LVQ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 345 AM CDT SUN MAY 22 2005 MOZ033-220915- RANDOLPH- 345 AM CDT SUN MAY 22 2005 ...SIGNIFICANT WEATHER ALERT FOR RANDOLPH COUNTY... AT 343 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HUNTSVILLE...OR 5 MILES NORTHWEST OF MOBERLY...MOVING SOUTHEAST AT 45 MPH. THIS STORM WILL BE... NEAR MOBERLY BY 350 AM CDT. 5 MILES NORTHEAST OF RENICK BY 355 AM CDT. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. LVQ
The Des Moines radar (KDMX), 161 km away, was scanning. The volume nearest the first event began at 10:42 UTC.
1 flash flood. Local standard time, as filed.
Heavy rains closed Route D near Highway 136.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454009.